Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Flagstaff, AZ

August 8, 2018Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 8, 2018, 5:43 PM MST for Gila County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 5:43 PM MST (00:43 UTC)
Expired
Aug 8, 2018, 6:30 PM MST
In force
47 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 60 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WUUS55 KFGZ 090043
SVRFGZ
AZC007-090130-
/O.NEW.KFGZ.SV.W.0076.180809T0043Z-180809T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
543 PM MST WED AUG 8 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 630 PM MST

* At 542 PM MST, severe thunderstorms were located along a line
  extending from near Haigler Creek to 7 miles southwest of Young,
  remaining nearly stationary.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Haigler Creek, Young, Rose Creek Campground, Reynolds Creek Group
  Campground, Haigler Canyon Campground and Alderwood Campground.

This includes State Route 288 between mile markers 283 and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3421 11078 3376 11079 3391 11124 3426 11123
TIME...MOT...LOC 0042Z 292DEG 18KT 3422 11102 3401 11101 

HAIL...1.00IN
WIND...<50MPH
 
$$

KD
2 follow-up statements
421 
WWUS55 KFGZ 090106
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
606 PM MST WED AUG 8 2018

AZC007-090130-
/O.CON.KFGZ.SV.W.0076.000000T0000Z-180809T0130Z/
Gila-
606 PM MST WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR GILA COUNTY...

At 605 PM MST, severe thunderstorms were located along a line 
extending from near Haigler Creek to 5 miles west of Young, 
remaining nearly stationary.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Young, Reynolds Creek Group Campground and Alderwood Campground. 

This includes State Route 288 between mile markers 286 and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3420 11081 3384 11086 3391 11124 3424 11122
TIME...MOT...LOC 0105Z 292DEG 18KT 3419 11093 3398 11092 

HAIL...1.00IN
WIND...<50MPH
 
$$

KD
664 
WWUS55 KFGZ 090129
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
629 PM MST WED AUG 8 2018

AZC007-090139-
/O.EXP.KFGZ.SV.W.0076.000000T0000Z-180809T0130Z/
Gila-
629 PM MST WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 630
PM MST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3420 11081 3384 11086 3391 11124 3424 11122
TIME...MOT...LOC 0129Z 292DEG 18KT 3416 11084 3395 11083 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:24 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 8, 3:24 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
324 PM MST Wed Aug 8 2018

.SYNOPSIS...Deeper moisture has returned to areas along and
south of the Mogollon Rim, thus look for increasing chances for
showers and thunderstorms through this weekend. Soem sstorms will
produce heavy rainfall.

&&

.DISCUSSION... Several strong storms this afternoon, dropping hail
and 1+ inches of rain in less than one hour along the Mogollon
Rim. Storms are moving into Yavapai and northern Gila counties
now, with outflow wind gusts to 70 mph possible in these areas.

High pressure to sit over the desert southwest for several
days. Monsoon moisture to increase as well and the stage is set
for scattered afternoon and evening showers and thunderstorms
through this weekend at least. The Four Corners are to see
isolated covered through Thursday before an increase in storm
coverage arrives there.

&&

.AVIATION...For the 00Z package...Expect showers and thunderstorms
along and southwest of the Mogollon Rim through the remainder of the
afternoon and evening. Some storms may be strong, with the potential
for large hail and wind gusts above 50 knots possible. General storm
motion will be from the northeast to southwest around 5 knots. In
addition, MVFR visibilities are possible under the heaviest rain
showers. Shower and thunderstorm activity will decrease after 06Z,
with another round of storms forecast after 18Z Thursday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Good monsoon moisture will remain in place along and
south of the Mogollon Rim and White Mountains. Scattered to numerous
showers and thunderstorms are forecast in these area each day, with
more isolated activity north of the Mogollon Rim. Strong outflow
winds, heavy rainfall, hail and frequent lightning are the primary
hazards.

Saturday through Monday...An active monsoon pattern continues, with
the best chances for storms continuing to be along the south of the
Mogollon Rim and White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005-
006.

&&

PUBLIC...DL
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 8, 1:13 PM MST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
113 PM MST WED AUG 8 2018

AZZ015-038-082100-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
113 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...

At 112 PM MST, Doppler radar was tracking a strong thunderstorm over
Mountainaire, or 9 miles southwest of Flagstaff, moving south at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kachina Village...Mountainaire and I-17 between thesee points.

LAT...LON 3504 11165 3503 11177 3514 11167 3509 11161
TIME...MOT...LOC 2012Z 016DEG 9KT 3507 11169

41
Special weather statement, Aug 8, 2:03 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
203 PM MST WED AUG 8 2018

AZZ015-037-038-082200-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
203 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 300 PM MST...

At 202 PM MST, Doppler radar was tracking a line of strong
thunderstorm over Junipine Resort, or 8 miles north of Sedona,
moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sedona, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock State
Park, Cave Springs Campground, Pine Flat Campground, Manzanita
Campground, Sterling Fish Hatchery and West Fork Of Oak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3510 11176 3506 11170 3481 11175 3489 11198
TIME...MOT...LOC 2102Z 041DEG 11KT 3498 11180
Local storm report, Aug 8, 2:47 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             7 W SLIDE ROCK          34.94N 111.87W
08/08/2018  E0.88 INCH       YAVAPAI            AZ   PARK/FOREST SRVC

            HAIL STONE APPEARED TO BE IN BETWEEN THE
            SIZE OF A QUARTER AND A NICKEL.

&&

RR
Special weather statement, Aug 8, 4:35 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
435 PM MST WED AUG 8 2018

AZZ008-015-037-090000-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-
435 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 500 PM MST...

At 434 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Paulden, or 17 miles north of Chino Valley, moving
south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Paulden and State Route 89 between Paulden and Ash Fork.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3507 11256 3510 11234 3485 11220 3481 11249
TIME...MOT...LOC 2334Z 342DEG 13KT 3501 11242

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:28 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 9, 2:03 PM MSTSpecial Weather StatementFGZ27 min
Aug 9, 2:39 PM MSTSevere Thunderstorm WarningFGZCoconino51 min
Aug 9, 2:58 PM MSTSevere Thunderstorm WarningFGZCoconino32 min
Aug 9, 3:03 PM MSTAreal Flood AdvisoryFGZCoconino111 min
Aug 9, 3:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai52 min
Aug 9, 3:31 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Aug 9, 3:33 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Aug 9, 3:41 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai49 min
Aug 9, 4:03 PM MSTSevere Thunderstorm WarningFGZCoconino57 min
Aug 9, 4:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai67 min
Aug 9, 4:24 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 9, 4:41 PM MSTFlash Flood WarningFGZGila3 hr
Aug 9, 4:42 PM MSTSevere Thunderstorm WarningFGZYavapai48 min
Aug 9, 4:58 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.